MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SCREW BIOSURE REGENESORB 10MM X 30MM; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. SCREW BIOSURE REGENESORB 10MM X 30MM; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Model Number 72204409
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/15/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during use in an unspecified procedure, the screw broke in its distal part when it was put in place.The procedure was completed by implanting another backup screw.It is unknown if there was a delay.No patient injury or other complications were reported.No further information available.
 
Additional Manufacturer Narrative
The reported device was received for evaluation.It was determined the device did not contribute to the reported event.A complaint history review found similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest that the anticipated risk region is not adequate.A review of the polymer found that the storage requirements for the material are specified, and the material must comply with provided percentage composition specifications as measured by ash test.A visual inspection of the returned device found that it is not in its original packaging.The distal end of the screw is fractured and the threads of the device are damaged.There is debris in the threads of the screw.Based on the condition of the product material found during visual inspection, additional material testing is not required.This case reports that the biosure regenesorb screw broke during the procedure and it is unknown if the broken fragments were retrieved from the patient.No clinically relevant supporting documentation was provided for inclusion in this medical investigation.If a portion of the biosure screw remains retained in the patient, it is made of a biocomposite material which is intended for implantation to allow for bone ingrowth.If the screw was retained, it is unknown if the screw will migrate and there is potential risk for tissue inflammation and/or pain.No further clinical/medical assessment is warranted at this time.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include excessive force on the device, excessive torque on the device, attempted correction of a damaged device, off-axis insertion, improper preparation of the insertion site, or an inadvertent impact event.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
SCREW BIOSURE REGENESORB 10MM X 30MM
Common Device Name
FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin 
5123913905
MDR Report Key12434495
Report Number1219602-2021-01878
Device Sequence Number3579026
Product Code MAI
UDI-Device Identifier00885554036855
UDI-Public00885554036855
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K142948
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/07/2022
Device Model Number72204409
Device Catalogue Number72204409
Device Lot Number50838453
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/19/2021
Supplement Date Received by Manufacturer03/23/2022
Initial Report FDA Received Date09/07/2021
Supplement Report FDA Received Date04/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/07/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown